Arkansas, 2020Damaging Winds in Arkansas, June 5, 2020
June 5, 2020 · NWS JAN · 2 events in 1 county or zone
The ArkLaMiss region was situated under northwest flow aloft, which helped push a thunderstorm complex south across the region. Abundant moisture and daytime heating helped these thunderstorms become severe, with damaging winds being the main hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The ArkLaMiss region was situated under northwest flow aloft, which helped push a thunderstorm complex south across the region. Abundant moisture and daytime heating helped these thunderstorms become severe, with damaging winds being the main hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 3:52 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 5, 3:52 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
452 PM CDT Fri Jun 5 2020
.DISCUSSION...
Through tomorrow:
As of this afternoon, a severe MCS is pushing south along I-55 in
northern Mississippi. This line of severe storms will continue to
move south through northern and into central Mississippi. 18z JAN
sounding sampled 4600 J/kg of SBCAPE and 1100 J/kg of downdraft
CAPE, which will be supportive of damaging wind gusts of 60-70mph.
The ongoing slight risk in the HWO/graphics remains well placed and
no changes were needed. The MCS will weaken this evening as it
pushes south of I-20 with only a few showers and perhaps an isolated
storm lingering through the overnight hours.
By tomorrow, Tropical Storm Cristobal will continue to move north
across the Gulf of Mexico as upper ridging shifts east into the
Middle Mississippi River Valley. Associated cloud cover will begin
to increase across southeast Mississippi, but the majority of any
rainfall will remain offshore and south of the ArkLaMiss region
through the day tomorrow. A few isolated to scattered diurnally
driven showers and storms will be possible, but coverage is expected
to be lower compared to today. /TW/
Saturday night through next week: The primary focus will be on the
impacts of Tropical Storm Cristobal as we finish up the weekend
and go through early next week. Per latest information from NHC,
we expect "Cristobal" to officially make landfall late Sunday
over the eastern LA coast. Thereafter, the center of the decaying
system will track NNW through western portions of the forecast
area, with impactful wind/rainfall will spread across most of the
forecast area as we go from Sunday night through Tuesday.
The rainfall associated with this system has the chance to the
most significant impact for the ArkLaMiss region. Initially, the
bulk of rainfall is occurring on the north/east side of the track
as it moves through a weakness in the subtropical ridge over the
Gulf of Mexico, but as "Cristobal" approaches the LA coast and
then moves inland, it will begin to make a westward turn in
response to a ridge building to the north. Given greater ridge
influence, ascent and the heaviest rainfall should focus closer
to the center and the bulk of guidance shows the heaviest QPF
shifting to west of the I-55 corridor with time. An HWO graphic
shows the increasing rainfall/flooding threat, but it is also
worth noting that there has been a noticeable eastward shift in
the guidance and this may need to eventually be reflected in the
graphic. Otherwise, there will likely be a threat for brief
tornadoes and strong wind gusts, perhaps near TS strength Monday.
"Cristobal" is expected to get swept up in the westerlies mid week
with a strong upper level trough pushing a cold front through the
forecast area. While convective rainfall will accompany the
front, expect drier conditions to finish up the week behind it.
/EC/
&&
.AVIATION...
18Z TAF discussion:
Mainly VFR conditions will prevail through the TAF period at all
terminals. A cumulus field has developed across the region, but
ceilings will remain VFR. The main concern will be thunderstorms
this afternoon into the evening hours. At least VCTS will be
possible at all locations during the mid to late afternoon. In
addition, a line of storms is expected to move south from the
Memphis area into north and central Mississippi. These storms will
be more organized and will pose a threat for severe wind gusts of
50-60kts. This line is currently expected to stay mainly along and
east of I-55 with the greatest impacts at GLH/GWO. Will amend TAFs
as necessary once convective trends become more apparent. Brief
reductions in both visibility and ceiling can be expected with any
storms through the evening hours. Winds will be light to calm
overnight. /TW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 89 72 88 / 60 24 6 27
Meridian 72 89 70 87 / 50 24 9 28
Vicksburg 74 91 74 90 / 61 22 4 23
Hattiesburg 72 88 71 83 / 30 24 23 60
Natchez 73 89 72 86 / 45 23 7 40
Greenville 75 92 74 93 / 61 18 2 9
Greenwood 74 92 73 93 / 59 20 3 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jun 5, 8:20 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
920 AM CDT Fri Jun 5 2020
ARZ074-075-LAZ007-008-MSZ018-019-025-034-061430-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Washington-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today
Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ029-032-037-043-044-048-049-061430-
Webster-Choctaw-Attala-Madison MS-Leake-Hinds-Rankin-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today
Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
LAZ009-015-016-MSZ026>028-035-036-040>042-047-061430-
East Carroll-Richland-Madison LA-Grenada-Carroll-Montgomery-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Warren-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today
Severe thunderstorms are possible this afternoon into this
evening. Some thunderstorms could produce damaging winds to
70 mph and quarter size hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ030-031-033-038-039-045-046-050>052-054>065-061430-
Clay-Lowndes-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Scott-
Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Isolated severe thunderstorms are possible this afternoon into
this evening. Some thunderstorms could produce damaging wind
gusts of 60 mph, and hail to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
LAZ023>026-MSZ053-061430-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Isolated severe thunderstorms are possible this afternoon into
this evening. Some thunderstorms could produce damaging wind
gusts of 60 mph, and hail to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ066-072>074-061430-
Jones-Marion-Lamar-Forrest-
920 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
1
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 5, 5:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 SSW COLUMBUS AFB 33.61N 88.47W
06/05/2020 LOWNDES MS PUBLIC
TREES AND LARGE LIMBS WERE BLOWN DOWN AT THE
DEWAYNE HAYES CAMPGROUND. SOME TENTS WERE
ALSO OVERTURNED AT THE CAMPGROUND. RELAYED
VIA SOCIAL MEDIA.
&&
JCLocal storm report, Jun 5, 5:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG LOUISVILLE 33.13N 89.07W
06/05/2020 WINSTON MS EMERGENCY MNGR
A FEW TREES DOWN IN WINSTON
COUNTY...REPORTED BY WINSTON EM.
&&
ECLocal storm report, Jun 5, 5:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG TERRY 32.10N 90.29W
06/05/2020 HINDS MS LAW ENFORCEMENT
A COUPLE OF TREES DOWN...REPORTED BY HINDS
SO.
&&
ECLocal storm report, Jun 5, 5:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 SSW RICHLAND 32.21N 90.17W
06/05/2020 RANKIN MS LAW ENFORCEMENT
TREE DOWN ON HUMMINGBIRD LN.
&&
TWLocal storm report, Jun 5, 5:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG KOSCIUSKO 33.06N 89.59W
06/05/2020 ATTALA MS LAW ENFORCEMENT
WIDESPREAD TREES DOWN ACROSS THE
COUNTY...REPORTED BY ATTALA SO.
&&
ECLocal storm report, Jun 5, 5:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
634 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 5 ESE ZAMA 32.94N 89.31W
06/05/2020 WINSTON MS PUBLIC
MULTIPLE TREES DOWN ALONG MS HWY 19.
&&
TDBThunderstorm Wind, Chicot
- When
- June 5, 5:35 PM CST
- Where
- Chicot County, 0.9 mi SE of Eudora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -91.260
A tree was blown down onto a vehicle along Prospect Street.
Thunderstorm Wind, Chicot
- When
- June 5, 6:35 PM CST
- Where
- Chicot County, 1.5 mi NNE of Ross Van Ness
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -91.340
The awning of a church was damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912517, 912518.